March 1, 2009 Veterans’ families question cause of deaths Post-traumatic stress syndrome treatment cited
Stan and Shirley White’s son Andrew, a Marine reservist, died at home 2 1/2 years after he returned from Iraq. Janette Layne lost her husband, Eric, in similar circumstances after his return from Iraq.
More than a year later, they still don’t know if the medication their loved ones were taking for post-traumatic stress disorder contributed to their deaths.
Andrew White and Eric Layne were taking Seroquel, Klonopin and Paxil, along with prescription painkillers.
Three other West Virginia servicemen have died in their sleep while undergoing PTSD treatment after returning from Iraq.
Investigators from the U.S. Department of Veterans Affairs looked into the deaths. Stan White, who actively researches similar deaths and PTSD-related medications, contacted Sen. Jay Rockefeller, who requested the investigation.
The investigators interviewed the White and Layne families and visited Huntington Veterans Affairs, the Charleston Community Based Outpatient Clinic and the Cincinnati VA residential program, where Layne was treated. They reviewed autopsy and toxicology reports for both patients.
In August, they concluded that White and Layne received care that met “community standards” at the VA facilities, and that the men died from a combination of prescribed and non-prescribed medicines.
Although it appears these veterans were taking painkillers on their own, I have a real problem with this story. Why was the VA prescribing three medications (Seroquel, Klonopin and Paxil) to treat PTSD?! Seroquel alone is enough to knock you out and destroy your body. Is this common practice with our veterans returning home from war? I’m too tired to research but I certainly hope not! But, something tells me it is and that is what angers me. I’m reminded of the Chantix/veterans fiasco. I’m tired of reading these stories. A major wake-up call is needed for the FDA, the U.S. Department of Veterans Affairs, VA facilities and our government in general.